Consumer Reports has no relationship with any advertisers on this website.
You might assume that erectile dysfunction, or ED, is a normal problem men face as they age. But because men (and women) take more meds as they age, our experts at Consumer Reports Best Buy Drugs report that side effects from those drugs are a little-known, yet common cause of ED.
“Many medications can affect things like erectile dysfunction, desire, and ejaculation in different ways and through different mechanisms of action,” says J. Dennis Fortenberry M.D., former chair of the board of the American Sexual Health Association and the Donald Orr M.D. Professor of Adolescent Medicine at Indiana University School of Medicine.
Drugs that can have these effects include high blood pressure drugs such as beta blockers, including atenolol (Tenormin), clonidine (Catapres), metoprolol (Lopressor), and methyldopa (Aldomet), and diuretics such as hydrochlorothiazide (Hydrodiuril).
Popular antidepressants and anti-anxiety drugs such as alprazolam (Xanax), diazepam (Valium), duloxetine (Cymbalta), fluoxetine (Prozac), and paroxetine (Paxil) can cause sexual problems, including delayed ejaculation, reduced sexual desire in men, and erectile dysfunction. Other lesser-known drug types that can also cause such sexual problems include antihistamines, such as diphenhydramine (Benadryl) and antifungal drugs, such as ketoconazole (Nizoral).
Surprisingly, heartburn drugs, including famotidine (Pepcid) and ranitidine (Zantac) are known to reduce sexual desire in men. Reduced desire and erectile dysfunction have also been reported in men taking the powerful painkillers oxycodone (Oxycontin) and hydrocodone (Vicodin), muscle-relaxers, such as baclofen (Lioresal), and even over-the-counter ibuprofen (Advil, Motrin).
And, perhaps not surprisingly, the more drugs a man takes, the greater his odds are of experiencing an issue. For example, in a 2012 study of men ages 45 to 69, those who took three to five drugs were 15 percent more likely to have erectile dysfunction than men taking two or fewer. Men who took six to nine drugs were 51 percent more likely to have erection problems.
What You Can Do
Before making any change to your medications, talk with your doctor, says David Shih, M.D., a board certified emergency medicine physician and executive vice president of strategy health & innovation at CityMD, a network of urgent care centers in the New York metro area and Seattle, Washington.
That's because your physician can make changes such as "lowering the medication dose, switching to a new medication or a combination therapy of lower doses each,” notes Shih.
Your physician may also suggest temporarily stopping a med—often referred to as taking a "drug holiday"—before having sex, if that is possible.
If you've just started taking a new drug, sexual side effects may disappear as your body adjusts. But if after a few months they don’t, discuss it with your doctor. He or she will want to rule out other conditions that could cause your sex drive to take a nosedive.
“The prescribing physician will need to explore if these symptoms are from cardiovascular disease, depressive disorder, diabetes, neurological disease and other illnesses that may cause these symptoms,” says Shih.
Even suffering from sleep apnea is also known to affect sexual interest or response.
That's why if you experience ED, it's important to get to your doctor's office for a detailed discussion about what could be causing it.
Read more on medications that can cause sexual problems for women, and for more information on the drugs mentioned above and others, go to www.CRBestBuyDrugs.org.
Editor's Note: This article and related materials are made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by the multistate settlement of consumer-fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).
Copyright © 2006-2017 Consumer Reports, Inc.